Alert archive / Minnesota / Flash Flood Warnings in 2002
Flash Flood Warning 21, NWS Twin Cities, MN
NWS Twin Cities, MN issued this flash flood warning at Jul 21, 2002, 2:53 PM CDT for Anoka County, Hennepin County, Wright County, Minnesota. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2002, 2:53 PM CDT (19:53 UTC)
- Expired
- Jul 21, 2002, 5:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Twin Cities, MN
- Area
- Counties, with a storm outline in the text
Counties Anoka County, MN, Hennepin County, MN, Wright County, MN
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 7.9 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2410 J/kg
- Mixed-layer CIN
- -202 J/kg
- Mixed-layer LCL
- 1319 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KMPX 211953 FFWMSP MNC003-053-171-212245- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 249 PM CDT SUN JUL 21 2002 THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A * FLASH FLOOD WARNING FOR... WRIGHT COUNTY IN CENTRAL MINNESOTA ANOKA COUNTY IN EAST CENTRAL MINNESOTA HENNEPIN COUNTY IN EAST CENTRAL MINNESOTA * UNTIL 545 PM CDT * AT 249 PM CDT...RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN OVER NORTHWEST HENNEPIN AND EASTERN WRIGHT COUNTIES IN EAST CENTRAL MINNESOTA. * THUNDERSTORMS ARE CONTINUOUSLY REDEVELOPING OVER THE WARNED AREA... RESULTING IN EXCESSIVE RAINFALL. ABSOLUTELY DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER GROUND. LAT...LON 4519 9375 4496 9375 4519 9304 4540 9334
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 10:55 AM CDT, 3 hours 58 minutes earlier.
Area forecast discussion, Jul 21, 10:55 AM CDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1055 AM CDT SUN JUL 21 2002
DID GO AHEAD WITH FLOOD WATCH FOR AREA SOUTH AND EAST OF LINE FROM
MADISON MN TO CAMBRIDGE MN. LARGE SCALE NRN PLAINS RADAR COMPOSITE
LOOPS SHOWS MOISTURE CONNECTION IN PLACE...WITH SCT TSRA MOVING
AROUND RIDGE INTO WRN CWA...JUST ON COOL SIDE OF BNDRY WHERE CAP IS
GONE. OUTFLOW FROM MORNING BOW ECHO NOW ORIENTING ITSELF E-W FROM
OLIVIA TO NORTH METRO. THIS IS STALLING NOW. S/W ENERGY SEEN
SWIRLING INTO CNTL SD...AND ANOTHER SWIRLING ON WV OUT OF ERN CO
INTO NRN NE. THESE WILL PROVIDE FORCING/LIFT/COOLING ALOFT TO SLOWLY
GROW TSRA. CAP STILL IN PLACE PER VIS PIX FROM METRO SOUTH. AS
STRONG CAN S/W FLATTENS RIDGE AND LOWERS HEIGHTS...CAP SHOULD
RAPIDLY GIVE WAY LATE AFTERNOON OVER SRN CWA. SCENARIO LOOKING
SIMILAR TO MADDOX FRONTAL/MESOHIGH FLOOD SITN...BUT LL FLOW A LITTLE
WEAK. MY CONCERN IS OUTFLOW MENTIONED ABOVE WILL BEGIN TO FIRE
STORMS...AND AS S/W APPROACHES THESE BACKBUILDING INTO CNTL MN INTO
THETA E GRADIENT. VRY UNSTABLE AIR IN WRN WI COUNTIES WITH RUC
INDICATED THETA-E MAX NEAR OUTFLOW BOUNDARIES THIS AFTN. EITHER
THIS...OR APPROACHING ENERGY JUST LIGHTING FRONT AS TRAINING CELLS
MOVE ALONG FRONT.
.MSP...HEAT ADVISORY TODAY MNZ060>063-067>070-074>078-082>085-091>093
AND WIZ023>028.
FLOOD WATCH SOUTHEAST HALF OF CWA...FROM KDXX NORTHEAST TO
KCBG AND SOUTHEAST
BINAUIn the hours before
Special weather statement, Jul 21, 12:14 PM CDT, 2 hours 39 minutes before
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-220000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1214 PM CDT SUN JUL 21 2002 THE STORM PREDICTION CENTER INDICATES THAT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE SOUTHERN HALF OF MINNESOTA...AS WELL AS WEST CENTRAL WISCONSIN THIS AFTERNOON AND EARLY TONIGHT. LARGE HAIL AND DAMAGING WINDS...ALONG WITH TORRENTIAL RAINS ARE POSSIBLE WITH THE STORMS THAT DEVELOP IN THE SLIGHT RISK AREA. RAINFALL AMOUNTS COULD EASILY EXCEED OVER THREE INCHES IN A VERY SHORT SPAN TIME. CITIES SUCH AS ST CLOUD AND MINNEAPOLIS/ST PAUL AND OTHER ADJACENT URBAN AREAS COULD EXPERIENCE STREET FLOODING. A FLOOD WATCH FOR POTENTIAL FOR MORE SEVERE FLOODING IS IN EFFECT THROUGH THIS EVENING AS WELL. PRIOR TO THE DEVELOPMENT OF THE THUNDERSTORMS...OPPRESSIVE HEAT AND HUMIDITY WILL CONTINUE...MAINLY ALONG AND SOUTH OF A LINE...FROM NEW ULM THROUGH THE TWIN CITIES METRO AREA...TO CORNELL WISCONSIN. HEAT INDICES ARE EXPECTED TO REACH OR EXCEED THE 105 DEGREE MARK. KEEP INFORMED ON THE LATEST UPDATES ON THE POTENTIAL FOR SEVERE WEATHER...HEAVY RAINFALL...AND EXCESSIVE HEAT AND HUMIDITY. SPOTTER ACTIVATION MAY BE REQUIRED.
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 11:07 PM CDT | Severe Thunderstorm Warning | MPX | Mille Lacs | 38 min |
| Jul 21, 7:04 AM CDT | Severe Thunderstorm Warning | MPX | Douglas, Pope, Todd | 41 min |
| Jul 21, 7:32 AM CDT | Severe Thunderstorm Warning | MPX | Morrison | 58 min |
| Jul 21, 7:45 AM CDT | Severe Thunderstorm Warning | MPX | Todd | 30 min |
| Jul 21, 5:00 PM CDT | Severe Thunderstorm Warning | MPX | Freeborn | 45 min |
| Jul 21, 5:32 PM CDT | Severe Thunderstorm Warning | MPX | Martin | 43 min |
| Jul 21, 5:48 PM CDT | Flash Flood Warning | MPX | Freeborn | 3 hr |
| Jul 21, 6:00 PM CDT | Flash Flood Warning | MPX | Faribault, Martin | 3 hr |
| Jul 21, 6:20 PM CDT | Severe Thunderstorm Warning | MPX | Faribault, Martin | 40 min |
Nearby
Flash Flood Warnings in Minnesota, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.